Montana, 2022

High Wind in Montana, July 18, 2022

July 18, 2022 · NWS MSO · 1 event in 1 county or zone

A strong upper trough passage brought a very tight pressure gradient and damaging winds across southwest Montana.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A strong upper trough passage brought a very tight pressure gradient and damaging winds across southwest Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 18, 2:59 AM MST, 6 hours 56 minutes earlier.

Area forecast discussion, Jul 18, 2:59 AM MST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
359 AM MDT Mon Jul 18 2022

...Strong gusty winds expected in southwest Montana and Lemhi
County today...

.DISCUSSION...Showers are ongoing this morning across the region
in association with a passing cold front and approaching upper
level trough. As expected, the more widespread precipitation has
been in northwest Montana, closest to the low pressure center.
While the probability of severe storms is low, these showers are
being monitored for lightning, gusty winds, and small hail.
Temperatures will be much cooler today and tonight behind this
cold front. Wind gusts are still expected to be impactful this
afternoon, even once the precipitation clears the area. A tight
pressure gradient and strong mid to upper-level winds will lead to
wind gusts over 30 mph today. Gusts over 45 mph are expected in
southwest Montana and Lemhi County. Various wind products are in
effect across the forecast area today including high wind
warnings, wind advisories, and a lake wind advisory. Potential for
damaging winds should decrease through the evening hours.

Beginning on Tuesday, the upper level flow will turn more zonal
with a ridge beginning to build by midweek. With the ridge,
temperatures will quickly jump back above seasonal averages. Much
drier air will be working its way into the forecast area as well.
Deterministic and ensemble model runs have been highlighting just
how dry the air will be. Precipitable water values could be as low
as 10 to 20 percent of normal. Low relative humidities will be a
concern much of this week, especially in southwest Montana. A
return to southwest flow aloft is anticipated by the end of the
week, which will bring precipitation chances back to the Northern
Rockies. Both the GFS and ECMWF show the passing of a shortwave
during the Friday-Saturday time period, which will further
increase shower activity. This far out there are timing
differences between the deterministic runs. The ECMWF brings the
main energy through on Friday, while the GFS doesn’t bring it
through until early Saturday. After late week precipitation
chances the next area of concern could be very warm temperatures
in the extended outlook. Ensemble runs are already showing
potential for another round of triple digit high temperatures.

&&

.AVIATION...Showers and thunderstorms are expected across western
Montana through 18/1800Z with an upper trough passage. Small hail,
lightning, brief heavy rain, and gusty winds are possible with
the storms. A tight wind gradient will bring 40 to 50 knot winds
over southwest Montana and Lemhi County through 19/0200Z. It will
still be windy elsewhere but not as strong. On Tuesday, hot, dry,
and less windy conditions are expected.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning from 10 AM this morning to 8 PM MDT this
     evening Butte/Blackfoot Region.

     Wind Advisory from 10 AM this morning to 8 PM MDT this evening
     Bitterroot/Sapphire Mountains...Missoula/Bitterroot Valleys.

     Lake Wind Advisory from 10 AM this morning to 6 PM MDT this
     evening for Flathead Lake in the Flathead/Mission Valleys.

     Wind Advisory from 10 AM this morning to 8 PM MDT this evening
     Potomac/Seeley Lake Region.

ID...Wind Advisory from 10 AM this morning to 8 PM MDT this evening
     Eastern Lemhi County...Western Lemhi County.

&&

In the hours before

Special weather statement, Jul 18, 7:10 AM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Missoula MT
810 AM MDT Mon Jul 18 2022

MTZ002-181500-
West Glacier Region MT-
810 AM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of north central
Flathead County through 900 AM MDT...

At 809 AM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Polebridge, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Flathead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4899 11406 4896 11405 4896 11403 4893 11404
      4880 11417 4888 11441 4900 11435 4900 11407
TIME...MOT...LOC 1409Z 206DEG 19KT 4891 11424

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Jul 18, 8:14 AM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Missoula MT
914 AM MDT Mon Jul 18 2022

MTZ002-181545-
West Glacier Region MT-
914 AM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of northern Flathead
County through 945 AM MDT...

At 914 AM MDT, Doppler radar was tracking a strong thunderstorm 32
miles north of West Glacier, or 51 miles north of Evergreen, moving
northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Flathead
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4900 11407 4899 11406 4896 11405 4896 11403
      4894 11404 4892 11401 4891 11401 4889 11406
      4885 11399 4876 11423 4900 11442
TIME...MOT...LOC 1514Z 239DEG 49KT 4897 11407

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Jul 18, 8:58 AM MST, 57 minutes before
Special Weather Statement
National Weather Service Missoula MT
958 AM MDT Mon Jul 18 2022

MTZ001>003-181645-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
958 AM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of northwestern Lake
and central Flathead Counties through 1045 AM MDT...

At 956 AM MDT, Doppler radar was tracking a strong thunderstorm over
Woods Bay, or 18 miles southeast of Kalispell, moving northeast at
40 mph.  If you are on Flathead Lake take shelter.  Lightning and
gusty winds up to 30 mph or higher, is expected to quickly develop
in the next 10-15 minutes.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woods Bay, Bigfork, Proctor, Somers, Lakeside, Rollins and Dayton.

This includes the following highways...
 Highway 83 between mile markers 77 and 90.
 Highway 93 between mile markers 80 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4786 11404 4783 11443 4814 11427 4816 11376
TIME...MOT...LOC 1556Z 211DEG 36KT 4798 11410

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Local storm report, Jul 18, 9:21 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1021 AM MDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     NON-TSTM WND GST 6 SE NORTH FORK         45.36N 113.89W
07/18/2022  M56 MPH          LEMHI              ID   MESONET

            MESONET STATION KRCI1 KRILEY CREEK RAWS.

0936 AM     NON-TSTM WND GST 3 SW SALMON             45.15N 113.95W
07/18/2022  M42 MPH          LEMHI              ID   MESONET

            MESONET STATION SMYI1 SALMON.

0940 AM     NON-TSTM WND GST 15 E MACKAY BAR         45.38N 115.19W
07/18/2022  M42 MPH          IDAHO              ID   MESONET

            MESONET STATION LPFI1 LODGEPOLE.

0948 AM     NON-TSTM WND GST 6 E YELLOWJACKET        44.99N 114.42W
07/18/2022  M40 MPH          LEMHI              ID   MESONET

            MESONET STATION BAEI1 RED ROCK PEAK.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Butte / Blackfoot Region

When
July 18, 9:55 AM MST to 5:00 PM MST
Where
Butte / Blackfoot Region forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.306, -113.025 (the zone’s center; the record gives no point)

Sporadic power outages were reported around Drummond and Butte, MT as winds gusted from the mid 40s to the mid 50s mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044881.